Alert archive / New York / Flash Flood Warnings in 2023
Flash Flood Warning 33, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Aug 12, 2023, 8:06 PM EDT for Dutchess County, Ulster County, New York. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2023, 8:06 PM EDT (00:06 UTC)
- Expired
- Aug 12, 2023, 11:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dutchess County, NY, Ulster County, NY
The radar
The Albany radar (KENX), 98 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 9:00 PM EDT | FLASH FLOOD | 1 Ene Lagrange, NY | State Route 55 flooded due to creek out of its banks between Cunningham Dr. and Wisseman Rd. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 54 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 456 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.2
The text
As transmitted.
538
WGUS51 KALY 130006
FFWALY
NYC027-111-130315-
/O.NEW.KALY.FF.W.0033.230813T0006Z-230813T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albany NY
806 PM EDT Sat Aug 12 2023
The National Weather Service in Albany has issued a
* Flash Flood Warning for...
West Central Dutchess County in east central New York...
Southeastern Ulster County in east central New York...
* Until 1115 PM EDT.
* At 806 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Poughkeepsie, New Paltz, Milton, Pleasant Valley, Highland,
Fairview, Red Oaks Mill, Modena, Lloyd, Gardiner, Highland
Landing, Oakes, Dongan Place, Baileys Gap, Rudco, Van Keurens,
Elting Corners, Tuckers Corner, Lattintown and Spackenkill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Please report flooding to the National Weather Service by email at
ALB.stormreport@noaa.gov... On Facebook at
www.facebook.com/nwsalbany or twitter @nwsalbany.
&&
LAT...LON 4179 7419 4177 7370 4163 7371 4164 7395
4165 7414 4168 7428
FLASH FLOOD...RADAR INDICATED
$$
CS1 follow-up statement
679
WGUS71 KALY 130306
FFSALY
Flash Flood Statement
National Weather Service Albany NY
1106 PM EDT Sat Aug 12 2023
NYC027-111-130316-
/O.EXP.KALY.FF.W.0033.000000T0000Z-230813T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dutchess NY-Ulster NY-
1106 PM EDT Sat Aug 12 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM EDT THIS EVENING FOR
WEST CENTRAL DUTCHESS AND SOUTHEASTERN ULSTER COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 4179 7419 4177 7370 4163 7371 4164 7395
4165 7414 4168 7428
$$
JPVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 7:31 PM EDT, 35 minutes earlier.
Area forecast discussion, Aug 12, 7:31 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 731 PM EDT Sat Aug 12 2023 .SYNOPSIS... An upper-level disturbance and associated surface frontal system will pass through the region through tonight, bringing showers and thunderstorms. Stronger thunderstorms will be capable of producing potentially damaging winds and hail. Conditions improve Sunday into Monday as surface high pressure slides into the region from the south and west. A widespread soaking rain is then expected Monday night into Tuesday. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... * Severe Thunderstorm Watch issued for Greene, Columbia, Ulster, Dutchess and Litchfield Counties until 12 am. * Isolated to scattered severe thunderstorms expected this evening. Damaging wind gusts and large hail are the main threats, but an isolated, spin-up tornado cannot be ruled out. .UPDATE...Quick update for issuance of Severe Thunderstorm Watch 638 in effect until Midnight for Greene, Columbia, Ulster, Dutchess and Litchfield Counties. This is where the best overlap of instability and shear is located. The special 20Z sounding from SUNY Albany revealed rather paltry instability (577 J/Kg CAPE) locally, thus limiting the watch to areas south of Albany. Wind profile from the sounding does show veering winds from the surface up to 700 mb, with 0-3 km shear of 20 kt. Rotating/severe storms moving through Ulster County at this time. Will continue to monitor this area. .PREV DISCUSSION[0407]...Instability: Limited in eastern NY and western New England as NY Mesonet profilers showing less than 1000 j/kg in eastern NY but 1000+ j/kg central and western NY. Sector of greatest instability shifting east from just north of the NY/PA border and suggests the strongest storms will also shift through the eastern Catskills, mid Hudson Valley, very southern Berkshires and Litchfield Hills. Midlevel lapse rates are meager, but surface based instability will be enough for isolated to scattered severe potential in southern parts of the area. Shear: NY State Mesonet profilers showing 0-1Km storm relative helicity and 0-3Km helicity of 150 m2/sec2 or less, not very supportive of much rotation in thunderstorms but if instability can increase, there could be a spin up tornado. VAD Wind Profiles from radars from OH into western PA and NY show better shear with storm relative helicity above 150 m2/sec2, and the increasing southwesterly boundary layer winds that are building east through our region may enhance chances for rotating thunderstorms over southern areas this evening. CAM/Mesoscale model trends: Increasing consensus for scattered thunderstorms along and north of I-90 but the best instability and shear may be south of I-90 as clusters and segments in central/southern NY combine into a more solid line or band of storms that tracks through southern areas through this evening with the severe weather potential and isolated urban and small stream flooding and maybe flash flooding. The storms may be trending toward the region of highest low level equivalent potential temperature in PA/NJ, which again, favors the best chances for severe thunderstorms and isolated flooding in southern areas. The cluster in far western NY/PA could track through southern areas between midnight and daybreak Sunday. There should be partial clearing toward daybreak but the low level wind shift may be delayed until just after daybreak. Light winds and wet ground could promote some patchy fog once the rain exits and where there is some clearing. Lows in the 60s and around 60 in higher terrain. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... Drying and clearing through SUnday and there could be some gusty west to northwest winds during the afternoon. Highs Sunday in the upper 70s to lower 80s with a few mid 80s southern areas and cooler in higher terrain. The next organized upper energy and increasing warm advection ahead of it begins to approach Monday with increasing clouds. It should be dry through the day with highs around 80 to mid 80s and cooler in higher terrain. Rapidly increasing moisture and boundary layer flow will support increasing coverage of showers and isolated thunderstorms Monday night. There could be some locally heavy rain and after a short lull in the action Tuesday morning, additional showers and storms expected Tuesday afternoon. Limited sunshine will limit highs to the mid 70s to near 80 and cooler in higher elevations. The severe weather threat is limited due to limited instability but shear will be considerable with increasing boundary layer winds, so a few storms could approach marginal severe levels. There will also be locally heavy rain and possible isolated to scattered nuisance urban and small stream flooding. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... The period starts out Tue evening with a weak area of low pressure along a frontal system moving east into New England. The upper level trough is forecast to be positively tilted, so the system should be progressive. Will mention just a slight to low chance of a few leftover showers Tue evening, then drying overnight. Dry and seasonable conditions then expected Wed through Thu, as high pressure builds east across the region. Thu looks slightly warmer than Wed, as a southerly flow develops around the periphery of the high as it departs off the New England coast. The next chance for showers/T-storms arrives late Thu night into Fri, as a possible upper level trough/closed upper low approaches from the Great Lakes and SE Canada. There are model differences this far out, with the CMC slower than the ECMWF, but non-existent in the 12Z GFS. So for now will go with NBM and mention chance PoPs through Fri evening until this potential system comes into better focus. Temperatures look to be near to slightly above normal through Sat. && .AVIATION /23Z SATURDAY THROUGH THURSDAY/... Isolated thunderstorm near KGFL should exit by 01Z. Better coverage of thunderstorms in northern and central NY will move east but weaken and become more scattered through this evening and night as the storm move toward KGFL and KALB. Acknowledging VCSH at KGFL, KALB and KPSF through about 09Z. Any scattered showers or storms should exit after 09Z but some low clouds, ceilings around 1000 feet, and some MVFR/IFR visibilities expected after the rain exits, through about 14Z. KPOU has some thunderstorms nearby and including intervals of IFR conditions in thunderstorms through 02Z. Wind gusts to 35Kt are possible in the storms as well. After 02Z, other weaker showers and storms will track east from central NY and decrease in coverage through the night. Including VCSH at KPOU through about 09Z until the rain exits, and some low clouds and fog possible through about 14Z. After about 14Z, low clouds break up and lift and VFR conditions are expected through the rest of Sunday morning and afternoon. Winds will be south to southwest at 10 Kt or less this evening, except gusts to 35 Kt or more possible in thunderstorms. Winds shift to west and northwest at less than 10 Kt after 12Z-14Z. West winds around 10 Kt continue through the rest of Sunday morning and afternoon. Outlook... Sunday Night: No Operational Impact. NO SIG WX. Monday: No Operational Impact. NO SIG WX. Monday Night: High Operational Impact. Likely SHRA...TSRA. Tuesday: High Operational Impact. Likely SHRA...TSRA. Tuesday Night: Low Operational Impact. Slight Chance of SHRA. Wednesday: No Operational Impact. NO SIG WX. Wednesday Night: No Operational Impact. NO SIG WX. Thursday: No Operational Impact. NO SIG WX. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...NAS NEAR TERM...NAS/JPV SHORT TERM...NAS LONG TERM...JPV AVIATION...NAS
Hazardous weather outlook, Aug 12, 6:52 PM EDT, 1 hour 14 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 652 PM EDT Sat Aug 12 2023 CTZ001-013-NYZ058>061-063>066-131100- Northern Litchfield-Southern Litchfield-Western Greene- Eastern Greene-Western Columbia-Eastern Columbia-Western Ulster- Eastern Ulster-Western Dutchess-Eastern Dutchess- 652 PM EDT Sat Aug 12 2023 ...SEVERE THUNDERSTORM WATCH 638 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for northwestern Connecticut and east central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The chance for thunderstorms returns late Monday night through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested through this evening. MAZ001-025-NYZ032-033-038>043-047>054-082>084-VTZ013>015-131100- Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Northern Warren-Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Northern Fulton- Southeast Warren-Southern Washington-Bennington-Western Windham- Eastern Windham- 652 PM EDT Sat Aug 12 2023 This Hazardous Weather Outlook is for western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Tonight. Isolated to scattered severe thunderstorms expected this evening. The main threats will be damaging wind gusts and large hail, however an isolated tornado can not be ruled out. In addition, storms will be capable of locally heavy rainfall which could lead to some urban, low lying and poor drainage flooding with isolated to scattered flash flooding possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The chance for thunderstorms returns late Monday night through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Aug 12, 7:12 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Albany NY
712 PM EDT Sat Aug 12 2023
NYZ064-065-130000-
Western Dutchess NY-Eastern Ulster NY-
712 PM EDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of east central Ulster
and northwestern Dutchess Counties through 800 PM EDT...
At 712 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hurley, or over Kingston, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph, half inch hail, and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rains could cause flooding.
Locations impacted include...
Kingston, Rhinebeck, Hurley, Tillson, Port Ewen, Staatsburg, High
Falls, Esopus, Rosendale, Ellerslie, Rolling Meadows, Lefever Falls,
Norrie Heights, Maple Hill, Dutchess County Fairgrounds, Hickorybush,
Rhinecliff, Dewitt Mills, Hillside and Pleasant Plains.
This includes Interstate 87 near exit 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
east central New York.
&&
LAT...LON 4183 7412 4197 7408 4197 7382 4178 7383
TIME...MOT...LOC 2312Z 272DEG 12KT 4190 7402
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PicardSpecial weather statement, Aug 12, 7:16 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Albany NY
716 PM EDT Sat Aug 12 2023
NYZ065-066-122345-
Eastern Dutchess NY-Western Dutchess NY-
716 PM EDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of central Dutchess
County through 745 PM EDT...
At 716 PM EDT, Doppler radar was tracking a strong thunderstorm near
Red Oaks Mill, or near Poughkeepsie, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph, half inch hail, and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rains could cause flooding.
Locations impacted include...
Poughkeepsie, Pleasant Valley, Wappingers Falls, Millbrook, Hopewell
Junction, Red Oaks Mill, Myers Corner, Dover Plains, Beekman, Knapps
Corner, Lithgow, Hoxie Corner, Clove Valley, South Amenia, Billings,
Pleasant Ridge, Bains Corner, Washington Hollow, Mabbettsville and
Verbank.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
east central New York.
&&
LAT...LON 4163 7395 4168 7394 4188 7362 4179 7351
4170 7352 4159 7374 4157 7389
TIME...MOT...LOC 2316Z 234DEG 26KT 4167 7382
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PicardLocal storm report, Aug 12, 7:31 PM EDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
731 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM Hail Kerhonkson 41.78N 74.30W
08/12/2023 E1.00 inch Ulster NY Social Media
Time estimated from radar.
&&
Event Number ALY2304249
JPVSpecial weather statement, Aug 12, 7:35 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Albany NY
735 PM EDT Sat Aug 12 2023
NYZ032-038-130015-
Northern Herkimer NY-Southern Herkimer NY-
735 PM EDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of southern Herkimer
County through 815 PM EDT...
At 735 PM EDT, Doppler radar was tracking a strong thunderstorm over
Poland, or 9 miles northeast of Utica, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ohio, Newport, Poland, Cold Brook, Northwood, Russia, Norway,
Nobleboro, Farrel Corner, Wilmurt Corners, Hurricane, Old City,
Grant, Gray, Black Creek Reservoir, Carey Corners, Woodin Corners,
Irish Settlement, Martin Corners and Bull Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4330 7515 4330 7512 4332 7510 4333 7508
4338 7508 4347 7489 4340 7483 4334 7487
4330 7475 4324 7470 4324 7471 4309 7513
4312 7516 4322 7507 4324 7507 4323 7510
4326 7516
TIME...MOT...LOC 2335Z 238DEG 21KT 4321 7511
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JPVLocal storm report, Aug 12, 7:48 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
748 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Rain Rosendale 41.84N 74.08W
08/12/2023 M1.44 inch Ulster NY Trained Spotter
&&
Event Number ALY2304250
JPVSpecial weather statement, Aug 12, 8:05 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Albany NY
805 PM EDT Sat Aug 12 2023
NYZ032-033-130030-
Northern Herkimer NY-Hamilton NY-
805 PM EDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of northwestern
Hamilton and northern Herkimer Counties through 830 PM EDT...
At 805 PM EDT, Doppler radar was tracking a strong thunderstorm near
Old Forge, moving east at 55 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Old Forge, Inlet, Eighth Lake Campground, Brown Tract Pond
Campground, Eagle Bay, Big Moose, Raquette Lake, Golden Beach
Campground, Alger Island Public Campground, Hasbroucks, Russian Lake,
Thendara, Carter Station, Quaker Beach, Sagamore, Woods, Sagamore
Lake and Woods Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4397 7462 4376 7455 4367 7512 4384 7514
TIME...MOT...LOC 0005Z 254DEG 47KT 4377 7505
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JPVThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:05 PM EDT | Special Weather Statement | ALY | Herkimer | 25 min |
| Aug 12, 8:11 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess, Ulster | 49 min |
| Aug 12, 8:17 PM EDT | Areal Flood Advisory | ALY | Dutchess | 3 hr |
| Aug 12, 8:35 PM EDT | Special Weather Statement | ALY | Herkimer | 40 min |
| Aug 12, 8:47 PM EDT | Special Weather Statement | ALY | Hamilton | 28 min |
| Aug 12, 8:53 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 37 min |
| Aug 12, 9:27 PM EDT | Areal Flood Advisory | ALY | Hamilton, Herkimer, Warren | 2 hr |
| Aug 12, 9:32 PM EDT | Special Weather Statement | ALY | Hamilton, Herkimer | 28 min |
| Aug 12, 9:56 PM EDT | Special Weather Statement | ALY | Hamilton | 34 min |
| Aug 12, 10:20 PM EDT | Special Weather Statement | ALY | Warren | 40 min |
| Aug 12, 10:25 PM EDT | Severe Thunderstorm Warning | ALY | Warren, Washington | 65 min |
| Aug 12, 10:41 PM EDT | Special Weather Statement | ALY | Fulton | 34 min |
| Aug 12, 11:00 PM EDT | Areal Flood Advisory | ALY | Hamilton, Warren, Washington | 2 hr |
| Aug 12, 11:06 PM EDT | Special Weather Statement | ALY | Washington | 39 min |
| Aug 13, 12:28 PM EDT | Special Weather Statement | ALY | Rensselaer | 47 min |
Nearby
Flash Flood Warnings in New York, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.